Back to Ask the Diabetes Team Ask the Diabetes Team

From Bellflower, California, USA:

I am 30 years old, have had type 1 diabetes for less than a year, and I caught this horrible disease, when I started to take prednisone [a form of steroids] for severe arthritis. The side effects of prednisone include diabetes, and also eventually death.

If anyone of you knows anyone who is taking this medication please tell them to slowly stop this medicine as soon as possible. That is how got this horrible diabetes. How can get rid of diabetes from my body entirely?


In view of your age, I think it is possible that your joint problems were due to rheumatoid arthritis rather than some form of degenerative arthritis and that the diabetes also has an autoimmune basis, which nowadays is called Late-onset Autoimmune Diabetes of Adulthood (LADA).

If this is so, you should discuss the matter with your doctor. Prednisone, whilst it might indeed have precipitated the final stages of insulin producing cell destruction, really only hastened a process that had been going on for many years. This issue does have an important bearing on the possibility of a cure. In this connection, there are growing expectations that it will be possible to develop surrogate cells that will get around the problem of the shortage of islet cell donors as well protocols whereby permanent graft tolerance can be induced very rapidly to avoid the present post transplant need for lifetime immunosuppression. However,

However, a 'cure' will take at least a decade. In the meantime, it is important to take every advantage of new insulins to maintain really good control.


Additional comments from Dr. David Schwartz:

I would very strongly advise that patients receiving these types of steroid medications only decrease their doses under direct medical supervision. The body can become "dependent" on supplemental steroids and stop manufacturing their own! Inadequate amounts of certain steroids (like hydrocortisone and prednisone, which is a synthetic form of hydrocortisone) could have the dramatic effect of severe illness and even sudden death.


Original posting 9 Jun 2002
Posted to Research: Cure


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.